March  2017, 22(2): 569-584. doi: 10.3934/dcdsb.2017027

Randomly perturbed switching dynamics of a dc/dc converter

Discipline of Mathematics, Indian Institute of Technology Gandhinagar, Palaj, Gandhinagar 382355, India

Received  January 2016 Revised  May 2016 Published  December 2016

Fund Project: The author acknowledges research support from DST SERB Project No. EMR/2015/000904.

In this paper, we study the effect of small Brownian noise on a switching dynamical system which models a first-order DC/DC buck converter. The state vector of this system comprises a continuous component whose dynamics switch, based on the ON/OFF configuration of the circuit, between two ordinary differential equations (ODE), and a discrete component which keeps track of the ON/OFF configurations. Assuming that the parameters and initial conditions of the unperturbed system have been tuned to yield a stable periodic orbit, we study the stochastic dynamics of this system when the forcing input in the ON state is subject to small white noise fluctuations of size $\varepsilon $, $0<\varepsilon \ll 1$. For the ensuing stochastic system whose dynamics switch at random times between a small noise stochastic differential equation (SDE) and an ODE, we prove a functional law of large numbers which states that in the limit of vanishing noise, the stochastic system converges to the underlying deterministic one on time horizons of order $\mathscr{O}(1/\varepsilon ^ν)$, $0 ≤ ν < 2/3$.

Citation: Chetan D. Pahlajani. Randomly perturbed switching dynamics of a dc/dc converter. Discrete and Continuous Dynamical Systems - B, 2017, 22 (2) : 569-584. doi: 10.3934/dcdsb.2017027
References:
[1]

S. Banerjee and K. Chakrabarty, Nonlinear modeling and bifurcations in the boost converter, IEEE Transactions on Power Electronics, 13 (1998), 252-260. 

[2]

S. BanerjeeM. S. KarthikG. Yuan and J. A. Yorke, Bifurcations in one-dimensional piecewise smooth maps-Theory and applications in switching circuits, IEEE Transactions on Circuits and Systems-Ⅰ: Fundamental Theory and Applications, 47 (2000), 389-394.  doi: 10.1109/81.841921.

[3]

S. Banerjee and G. C. Verghese (editors), Nonlinear Phenomena in Power Electronics Wiley, 2001.

[4]

G. K. BasakA. Bisi and M. K. Ghosh, Stability of degenerate diffusions with state-dependent switching, Journal Math. Anal. Appl., 240 (1999), 219-248.  doi: 10.1006/jmaa.1999.6610.

[5] P. Billingsley, Convergence of Probability Measures, second edition, John Wiley & Sons Inc., 1999.  doi: 10.1002/9780470316962.
[6]

D. Chatterjee and D. Liberzon, On stability of randomly switched nonlinear systems, IEEE Transactions on Automatic Control, 52 (2007), 2390-2394.  doi: 10.1109/TAC.2007.904253.

[7]

D. Chatterjee and D. Liberzon, Stabilizing randomly switched systems, SIAM Journal on Control and Optimization, 49 (2011), 2008-2031.  doi: 10.1137/080726720.

[8] M. di BernardoC. J. BuddA. R. Champneys and P. Kowalczyk, Piecewise-smooth Dynamical Systems, Theory and Applications, Springer, 2008. 
[9]

M. di BernardoF. GarofaloL. Glielmo and F. Vasca, Switchings, bifurcations and chaos in DC/DC converters, IEEE Transactions on Circuits and Systems-Ⅰ: Fundamental Theory and Applications, 45 (1998), 133-141. 

[10] A. Dembo and O. Zeitouni, Large Deviations Techniques and Applications, second edition, Springer, 1998.  doi: 10.1007/978-1-4612-5320-4.
[11] S. N. Ethier and T. G. Kurtz, Markov Processes: Characterization and Convergence, John Wiley & Sons Inc., New York, 1986.  doi: 10.1002/9780470316658.
[12]

E. Fossas and G. Olivar, Study of chaos in the buck converter, IEEE Transactions on Circuits and Systems-Ⅰ: Fundamental Theory and Applications, 43 (1996), 13-25. 

[13] M. I. Freidlin and A. D. Wentzell, Random Perturbations of Dynamical Systems, Third Edition, Springer, 2012.  doi: 10.1007/978-3-642-25847-3.
[14]

M. HaslerV. Belykh and I. Belykh, Dynamics of stochastically blinking systems, Part Ⅰ: Finite time properties, SIAM Journal on Applied Dynamical Systems, 12 (2013), 1007-1030.  doi: 10.1137/120893409.

[15]

M. HaslerV. Belykh and I. Belykh, Dynamics of stochastically blinking systems, Part Ⅱ: Asymptotic properties, SIAM Journal on Applied Dynamical Systems, 12 (2013), 1031-1084.  doi: 10.1137/120893410.

[16]

D. C. HamillJ. H. B. Deane and D. J. Jeffries, Modeling of chaotic DC-DC converters by iterated nonlinear mappings, IEEE Trans. Power Electron., 7 (1992), 25-36. 

[17] I. Karatzas and S. E. Shreve, Brownian Motion and Stochastic Calculus, Second Edition, Springer-Verlag, 1991.  doi: 10.1007/978-1-4612-0949-2.
[18]

Q. Luo and X. Mao, Stochastic population dynamics under regime switching, Journal of Mathematical Analysis and Applications, 334 (2007), 69-84.  doi: 10.1016/j.jmaa.2006.12.032.

[19]

A. B. Nordmark, Non-periodic motion caused by grazing incidence in an impact oscillator, J. Sound and Vibration, 145 (1991), 279-297. 

[20]

G. A. Pavliotis and A. M. Stuart, Multiscale Methods, Averaging and Homogenization, Texts in Applied Mathematics, 53. Springer, New York, 2008.

[21]

S. W. Shaw and P. J. Holmes, A periodically forced piecewise linear oscillator, J. Sound and Vibration, 90 (1983), 129-155.  doi: 10.1016/0022-460X(83)90407-8.

[22]

D. J. W. Simpson and R. Kuske, Stochastically perturbed sliding motion in piecewise-smooth systems, Discrete Cont. Dyn. Syst. Ser. B, 19 (2014), 2889-2913.  doi: 10.3934/dcdsb.2014.19.2889.

[23]

D. J. W. Simpson and R. Kuske, The positive occupation time of Brownian motion with two-valued drift and asymptotic dynamics of sliding motion with noise, Stoch. Dyn. , 14 (2014), 1450010, 23pp.

[24]

D. J. W. Simpson and R. Kuske, Stochastic perturbations of periodic orbits with sliding, J. Nonlin. Sci., 25 (2015), 967-1014.  doi: 10.1007/s00332-015-9248-7.

[25]

G. Yin and C. Zhu, Properties of solutions of stochastic differential equations with continuous-state-dependent switching, Journal of Differential Equations, 249 (2010), 2409-2439.  doi: 10.1016/j.jde.2010.08.008.

[26] G. Yin and C. Zhu, Hybrid Switching Diffusions. Properties and Applications, Springer, New York, .  doi: 10.1007/978-1-4419-1105-6.

show all references

References:
[1]

S. Banerjee and K. Chakrabarty, Nonlinear modeling and bifurcations in the boost converter, IEEE Transactions on Power Electronics, 13 (1998), 252-260. 

[2]

S. BanerjeeM. S. KarthikG. Yuan and J. A. Yorke, Bifurcations in one-dimensional piecewise smooth maps-Theory and applications in switching circuits, IEEE Transactions on Circuits and Systems-Ⅰ: Fundamental Theory and Applications, 47 (2000), 389-394.  doi: 10.1109/81.841921.

[3]

S. Banerjee and G. C. Verghese (editors), Nonlinear Phenomena in Power Electronics Wiley, 2001.

[4]

G. K. BasakA. Bisi and M. K. Ghosh, Stability of degenerate diffusions with state-dependent switching, Journal Math. Anal. Appl., 240 (1999), 219-248.  doi: 10.1006/jmaa.1999.6610.

[5] P. Billingsley, Convergence of Probability Measures, second edition, John Wiley & Sons Inc., 1999.  doi: 10.1002/9780470316962.
[6]

D. Chatterjee and D. Liberzon, On stability of randomly switched nonlinear systems, IEEE Transactions on Automatic Control, 52 (2007), 2390-2394.  doi: 10.1109/TAC.2007.904253.

[7]

D. Chatterjee and D. Liberzon, Stabilizing randomly switched systems, SIAM Journal on Control and Optimization, 49 (2011), 2008-2031.  doi: 10.1137/080726720.

[8] M. di BernardoC. J. BuddA. R. Champneys and P. Kowalczyk, Piecewise-smooth Dynamical Systems, Theory and Applications, Springer, 2008. 
[9]

M. di BernardoF. GarofaloL. Glielmo and F. Vasca, Switchings, bifurcations and chaos in DC/DC converters, IEEE Transactions on Circuits and Systems-Ⅰ: Fundamental Theory and Applications, 45 (1998), 133-141. 

[10] A. Dembo and O. Zeitouni, Large Deviations Techniques and Applications, second edition, Springer, 1998.  doi: 10.1007/978-1-4612-5320-4.
[11] S. N. Ethier and T. G. Kurtz, Markov Processes: Characterization and Convergence, John Wiley & Sons Inc., New York, 1986.  doi: 10.1002/9780470316658.
[12]

E. Fossas and G. Olivar, Study of chaos in the buck converter, IEEE Transactions on Circuits and Systems-Ⅰ: Fundamental Theory and Applications, 43 (1996), 13-25. 

[13] M. I. Freidlin and A. D. Wentzell, Random Perturbations of Dynamical Systems, Third Edition, Springer, 2012.  doi: 10.1007/978-3-642-25847-3.
[14]

M. HaslerV. Belykh and I. Belykh, Dynamics of stochastically blinking systems, Part Ⅰ: Finite time properties, SIAM Journal on Applied Dynamical Systems, 12 (2013), 1007-1030.  doi: 10.1137/120893409.

[15]

M. HaslerV. Belykh and I. Belykh, Dynamics of stochastically blinking systems, Part Ⅱ: Asymptotic properties, SIAM Journal on Applied Dynamical Systems, 12 (2013), 1031-1084.  doi: 10.1137/120893410.

[16]

D. C. HamillJ. H. B. Deane and D. J. Jeffries, Modeling of chaotic DC-DC converters by iterated nonlinear mappings, IEEE Trans. Power Electron., 7 (1992), 25-36. 

[17] I. Karatzas and S. E. Shreve, Brownian Motion and Stochastic Calculus, Second Edition, Springer-Verlag, 1991.  doi: 10.1007/978-1-4612-0949-2.
[18]

Q. Luo and X. Mao, Stochastic population dynamics under regime switching, Journal of Mathematical Analysis and Applications, 334 (2007), 69-84.  doi: 10.1016/j.jmaa.2006.12.032.

[19]

A. B. Nordmark, Non-periodic motion caused by grazing incidence in an impact oscillator, J. Sound and Vibration, 145 (1991), 279-297. 

[20]

G. A. Pavliotis and A. M. Stuart, Multiscale Methods, Averaging and Homogenization, Texts in Applied Mathematics, 53. Springer, New York, 2008.

[21]

S. W. Shaw and P. J. Holmes, A periodically forced piecewise linear oscillator, J. Sound and Vibration, 90 (1983), 129-155.  doi: 10.1016/0022-460X(83)90407-8.

[22]

D. J. W. Simpson and R. Kuske, Stochastically perturbed sliding motion in piecewise-smooth systems, Discrete Cont. Dyn. Syst. Ser. B, 19 (2014), 2889-2913.  doi: 10.3934/dcdsb.2014.19.2889.

[23]

D. J. W. Simpson and R. Kuske, The positive occupation time of Brownian motion with two-valued drift and asymptotic dynamics of sliding motion with noise, Stoch. Dyn. , 14 (2014), 1450010, 23pp.

[24]

D. J. W. Simpson and R. Kuske, Stochastic perturbations of periodic orbits with sliding, J. Nonlin. Sci., 25 (2015), 967-1014.  doi: 10.1007/s00332-015-9248-7.

[25]

G. Yin and C. Zhu, Properties of solutions of stochastic differential equations with continuous-state-dependent switching, Journal of Differential Equations, 249 (2010), 2409-2439.  doi: 10.1016/j.jde.2010.08.008.

[26] G. Yin and C. Zhu, Hybrid Switching Diffusions. Properties and Applications, Springer, New York, .  doi: 10.1007/978-1-4419-1105-6.
Figure 1.  The evolution of the components $x(t)$, $y(t)$ of the full state vector $z(t)$ when starting with initial condition $(x_0,1)$ where $x_0 \in (0,x_{\mathsf {ref}})$. Note that $x(t)$ is continuous and piecewise-smooth; it is smooth between corners at the switching times $t_1<s_1<t_2<s_2<\dots$. The function $y(t) \in \{0,1\}$ is piecewise-constant and right-continuous, with jumps at the switching times. The dotted vertical lines at integer times denote the periodic clock pulse which triggers the OFF $\to$ ON transition
[1]

Yongqiang Suo, Chenggui Yuan. Large deviations for neutral stochastic functional differential equations. Communications on Pure and Applied Analysis, 2020, 19 (4) : 2369-2384. doi: 10.3934/cpaa.2020103

[2]

Zengjing Chen, Weihuan Huang, Panyu Wu. Extension of the strong law of large numbers for capacities. Mathematical Control and Related Fields, 2019, 9 (1) : 175-190. doi: 10.3934/mcrf.2019010

[3]

Shige Peng. Law of large numbers and central limit theorem under nonlinear expectations. Probability, Uncertainty and Quantitative Risk, 2019, 4 (0) : 4-. doi: 10.1186/s41546-019-0038-2

[4]

Mingshang Hu, Xiaojuan Li, Xinpeng Li. Convergence rate of Peng’s law of large numbers under sublinear expectations. Probability, Uncertainty and Quantitative Risk, 2021, 6 (3) : 261-266. doi: 10.3934/puqr.2021013

[5]

Yongsheng Song. Stein’s method for the law of large numbers under sublinear expectations. Probability, Uncertainty and Quantitative Risk, 2021, 6 (3) : 199-212. doi: 10.3934/puqr.2021010

[6]

Siyang Cai, Yongmei Cai, Xuerong Mao. A stochastic differential equation SIS epidemic model with regime switching. Discrete and Continuous Dynamical Systems - B, 2021, 26 (9) : 4887-4905. doi: 10.3934/dcdsb.2020317

[7]

Ying Hu, Shanjian Tang. Switching game of backward stochastic differential equations and associated system of obliquely reflected backward stochastic differential equations. Discrete and Continuous Dynamical Systems, 2015, 35 (11) : 5447-5465. doi: 10.3934/dcds.2015.35.5447

[8]

Chunhong Li, Jiaowan Luo. Stochastic invariance for neutral functional differential equation with non-lipschitz coefficients. Discrete and Continuous Dynamical Systems - B, 2019, 24 (7) : 3299-3318. doi: 10.3934/dcdsb.2018321

[9]

Defei Zhang, Ping He. Functional solution about stochastic differential equation driven by $G$-Brownian motion. Discrete and Continuous Dynamical Systems - B, 2015, 20 (1) : 281-293. doi: 10.3934/dcdsb.2015.20.281

[10]

Zengjing Chen, Yuting Lan, Gaofeng Zong. Strong law of large numbers for upper set-valued and fuzzy-set valued probability. Mathematical Control and Related Fields, 2015, 5 (3) : 435-452. doi: 10.3934/mcrf.2015.5.435

[11]

Xue Meng, Miaomiao Gao, Feng Hu. New proofs of Khinchin's law of large numbers and Lindeberg's central limit theorem –PDE's approach. Mathematical Foundations of Computing, 2022  doi: 10.3934/mfc.2022017

[12]

Jianfeng Feng, Mariya Shcherbina, Brunello Tirozzi. Dynamical behaviour of a large complex system. Communications on Pure and Applied Analysis, 2008, 7 (2) : 249-265. doi: 10.3934/cpaa.2008.7.249

[13]

Yong He. Switching controls for linear stochastic differential systems. Mathematical Control and Related Fields, 2020, 10 (2) : 443-454. doi: 10.3934/mcrf.2020005

[14]

Yaozhong Hu, David Nualart, Xiaobin Sun, Yingchao Xie. Smoothness of density for stochastic differential equations with Markovian switching. Discrete and Continuous Dynamical Systems - B, 2019, 24 (8) : 3615-3631. doi: 10.3934/dcdsb.2018307

[15]

John A. D. Appleby, John A. Daniels. Exponential growth in the solution of an affine stochastic differential equation with an average functional and financial market bubbles. Conference Publications, 2011, 2011 (Special) : 91-101. doi: 10.3934/proc.2011.2011.91

[16]

Xing Huang, Wujun Lv. Stochastic functional Hamiltonian system with singular coefficients. Communications on Pure and Applied Analysis, 2020, 19 (3) : 1257-1273. doi: 10.3934/cpaa.2020060

[17]

JÓzsef Balogh, Hoi Nguyen. A general law of large permanent. Discrete and Continuous Dynamical Systems, 2017, 37 (10) : 5285-5297. doi: 10.3934/dcds.2017229

[18]

Ismael Maroto, Carmen NÚÑez, Rafael Obaya. Dynamical properties of nonautonomous functional differential equations with state-dependent delay. Discrete and Continuous Dynamical Systems, 2017, 37 (7) : 3939-3961. doi: 10.3934/dcds.2017167

[19]

Kai Liu. On regularity of stochastic convolutions of functional linear differential equations with memory. Discrete and Continuous Dynamical Systems - B, 2020, 25 (4) : 1279-1298. doi: 10.3934/dcdsb.2019220

[20]

Daoyi Xu, Yumei Huang, Zhiguo Yang. Existence theorems for periodic Markov process and stochastic functional differential equations. Discrete and Continuous Dynamical Systems, 2009, 24 (3) : 1005-1023. doi: 10.3934/dcds.2009.24.1005

2021 Impact Factor: 1.497

Metrics

  • PDF downloads (92)
  • HTML views (161)
  • Cited by (0)

Other articles
by authors

[Back to Top]